Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 28, 2020, 6:11 AM EDT for Macomb County, Oakland County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 6:11 AM EDT (10:11 UTC)
- Expired
- Aug 28, 2020, 10:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macomb County, MI, Oakland County, MI
The radar
The Detroit radar (KDTX), 27 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:05 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 28, 4:05 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 405 AM EDT Fri Aug 28 2020 .DISCUSSION... Ongoing convection will extend into the mid-morning hours today as shortwave energy ripples through Lower Michigan which is currently laden with high PWATs (+2.00 inches) and sufficient elevated instability. Ample shear (EBWD near 35 knots) will enhance the longevity of any stronger storms that develop. While MLLRs in the 5- 6 C/km range will limit the morning hail threat, 2 km AGL CAPE around 500 J/kg (tall/skinny profiles) will allow for a few stronger updrafts, but the inversion at 900 mb will buffer downdraft winds. Somewhat better dynamics arrive later today as the 850-700 mb layer jet core crosses The Straits and spills slightly further south. Not expecting an overly pronounced mid-level wave as flow looks to be somewhat zonal aloft, but there will still be sufficient synoptic ascent paired with surface convergence along a quasi-stationary boundary drifting toward I-96. Dewpoints climb even further this afternoon into the mid 70s via favorable moisture convergence sourced from a developing upstream MCS and Tropical Depression Laura. Hodographs become more linear as the day progresses limiting the primary storm threat to water loaded cores and wet microbursts resulting in isolated damaging wind gusts. Some marginally severe hail with stronger afternoon updrafts will also be possible as MLCAPE values in excess of 1200 J/kg provide ample instability for strong vertical accelerations. While convective mode this morning and afternoon remains more multicellular, linear convection arrives overnight with a cold FROPA expected to take place between 02Z and 10Z. Still seeing some timing differences within the solution space and a transition to elevated convection along the front after dark. Given available shear support, could get some strong gusts along any organized segments with brief heavy rainfall. Also brought daytimes highs down and overnight lows up a bit given a cloudier forecast. Closed upper low will be just north of Lake Superior Saturday morning producing windier conditions with 25-30 mph gusts mixing down midday. Significant column drying behind the front will quickly clear skies out and drop surface dewpoints into the 50s. Thicknesses trend downward as CAA taps into cooler continental Canadian air. Temperatures will stay below 80F with overnight lows retreating below climatological norms (mid 50s). Dry weather and static stability will extend into Monday as the ridge amplifies over North- Central CONUS pushing eastward from an accelerating Pacific wave. Associated PV anomaly will pivot north of the Dakotas before ever reaching the Great Lakes, but higher ThetaE air, glancing shortwave energy, and marginal height falls may align keeping low chance PoPs into the middle of next week. && .MARINE... Active stretch of weather heading into the weekend as a series of fronts pass over the region. A stationary front over Lake Erie will transition to a warm front today as a low pressure system begins working across the central Great Lakes. There will be several rounds of thunderstorms possible first as the warm front lifts northward this afternoon and evening and additional chances later tonight as a cold front then sweeps across the region. Outside of thunderstorm activity, mild air and a light gradient will keep winds generally under 20 knots with minor wave activity. This changes on Saturday behind the cold front as northwest flow ushers in a colder and more unstable airmass through the remainder of the weekend. && .HYDROLOGY... Initial series of showers and thunderstorms this morning will produce isolated areas of 0.50-0.75 inches of rainfall west of I-75 and north of I-94 given the potential for training storms in an efficient moisture-rich environment. Several additional rounds of activity are expected this afternoon/evening and again overnight as upper level energy and Gulf moisture transport support convective processes. Given the multiple opportunities for heavy rainfall rates, 1.50-2.50 inch totals are possible by the time activity ceases Saturday morning. Current WPC Slight Risk for excessive rainfall during this time seems appropriate, especially if the stationary front becomes more active. Minor flooding concerns apply to low-lying and poor drainage urban areas with brief rises on small streams. Dry weather returns this weekend helping alleviate the anticipated influx of water. && .PREV DISCUSSION... Issued at 647 PM EDT Thu Aug 27 2020 AVIATION... Subtle subsidence in the wake of earlier convection and some mixing out of sfc moisture has resulted in an environment over Se Mi which is temporarily hostile to convective development. Low level SW flow across nrn Indiana and cntl/ern Wisconsin is allowing for upscale convective growth attm. While the focus for more organized convective development overnight will remain over Wisconsin, low level moisture and higher instability is expected advect back into Se Mi from the west, focusing along a stalled out front. So there is the expectation for some showers and thunderstorms to expand into Se Mi from the west during the overnight. The remnant front will develop into a warm front by Fri morning as increased sw flow to the west drives warmer and more moist air into Se Mi. The latest RAP and LAMP guidance suggests this will result in some low stratus development over the area Fri morning; MVFR with some IFR certainly possible. For DTW...Regional radar indicates some convective initiation to the northeast of metro this evening off a cold front. The better chances for deep convection off this looks to remain across srn Ontario. Chances for thunderstorms will increase markedly during the overnight. Timing of the better TSRA potential at metro carries a good deal of uncertainty. There does however seem to be at least a moderate to high potential for TSRA to be impacting much of the airspace late tonight through daybreak Friday. DTW THRESHOLD PROBABILITIES... * Moderate in thunderstorms overnight through Friday evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...KK MARINE.......DRK HYDROLOGY....KK AVIATION.....SC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 4:34 AM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 434 AM EDT Fri Aug 28 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 434 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Periods of thunderstorms are expected today and tonight. The primary threat will be wind gusts of 60 mph or greater and torrential rainfall which could lead to possible flooding. Storm motion this afternoon will be from the northwest at 35 mph then from the west at 45 mph overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 434 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Periods of thunderstorms are expected today and tonight. The primary threat will be wind gusts of 60 mph or greater and torrential rainfall which could lead to possible flooding. Storm motion this afternoon will be from the northwest at 30 knots then from the west at 40 knots overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds from a low pressure system crossing through The Straits may lead to Small Craft Advisory wind and wave conditions on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KK
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:53 AM EDT | Areal Flood Advisory | DTX | Shiawassee | 4 hr |
| Aug 28, 4:56 AM EDT | Areal Flood Warning | DTX | Shiawassee | 3 hr |
| Aug 28, 5:36 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 28, 6:02 AM EDT | Areal Flood Advisory | DTX | Oakland | 3 hr |
| Aug 28, 6:26 AM EDT | Areal Flood Advisory | DTX | Wayne | 4 hr |
| Aug 28, 7:03 AM EDT | Flash Flood Warning | DTX | Wayne | 3 hr |
| Aug 28, 9:44 AM EDT | Small Craft Advisory | DTX | 44 hr | |
| Aug 28, 10:02 AM EDT | Areal Flood Warning | DTX | Macomb, Oakland, Wayne | 6 hr |
| Aug 28, 12:54 PM EDT | Special Weather Statement | DTX | Washtenaw | 66 min |
| Aug 28, 1:40 PM EDT | Special Marine Warning | DTX | 65 min | |
| Aug 28, 1:52 PM EDT | Special Weather Statement | DTX | Monroe | 38 min |
| Aug 28, 2:22 PM EDT | Special Weather Statement | DTX | Washtenaw | 53 min |
| Aug 28, 2:37 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 53 min |
| Aug 28, 2:54 PM EDT | Special Weather Statement | DTX | Monroe, Wayne | 66 min |
| Aug 28, 3:20 PM EDT | Special Marine Warning | DTX | 38 min | |
| Aug 28, 3:29 PM EDT | Special Weather Statement | DTX | Shiawassee | 46 min |
| Aug 28, 4:29 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Shiawassee | 58 min |
| Aug 28, 4:43 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 59 min |
| Aug 28, 5:44 PM EDT | Special Weather Statement | DTX | Lapeer | 61 min |
| Aug 28, 6:03 PM EDT | Lakeshore Flood Advisory | DTX | Huron | 36 hr |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.